Can anyone help got some blood results but struggling to get any help!


I saw a locum doctor at my GP practice (over year and half ago) who diagnosed under-active thyroid as I had 3 blood tests which were under the lower level slightly. Since then I have had to argue to get blood test and asked for full thyroid test but given me the results just for TSH, she also did zinc and copper test too.

Results: 11/08/2015

Serum TSH: 1.82mu/L (0.35-5.50)

Serum copper: 16.1 umol/L (11.0-25.0)

Serum Zinc: 11.1 umol/L (11.0-24.0)

I currently take the following medications:

25mcg levothyroxine

Cerazette 75 mcg

Simvastatin 40mg

Ferrous sulphate 200mg - was low so prescribed

Calcichew with D3 - 3 day - vit d was low so was prescribed, then tripled then doubled dose

Mirtazapine 45mg



Cyanocobalamin - 50 mcg (B12)

Forceval - vitamin and minerals

I have the following issues: very tired; lethargy - can wake up and still be absolutely shattered; insomnia - was sent for sleep apnea test and given machine as have interupted REM sleep; recurring athletes feet; cold sores constantly; sores at back of throat; both fingers and toes lose feeling and go blue then red; bones aching and hurting constantly; balance off; re-occuring ear infections; hair loss; feet really painful; depression; low all drives. Alos struggling to lose weight. Had bypass 4 years ago and been fighting since then. I understand that because I had the bypass I can malabsorb vitamins and minerals but really struggling.

I understand that this may be not thyroid and could be anything else, but my GP is so reluctant to even discuss that I just would like some guidance if anyone can help.

Thank you,


Last edited by

12 Replies

  • Hi Shelley1971 and welcome to our forum.

    25mcg of levothyroxine is such a small amount, I don't wonder that you are suffering very unpleasant symptoms.

    Looking at your TSH the doctor has just assumed as it is 'in range' that it is sufficient for you. Ask for it to be raised to 50mcg which is a starting dose and it should be increased again. 25mcg is usually an incremental dose, i.e. you start at 50mcg and then after about 6 weeks you get another rise.

    Why are you taking Simvastatin? I am assuming you've been prescribed it as your cholesterol level was high. Normally, a higher cholesterol will lower without statins if we are given sufficient levothyroxine. Cholesterol is a clinical symptom of hypothyroidism.

    You are also prescribed Mirtazapine an anti-depressant and no wonder you are depressed with the myriad of symptoms you're suffering from. Again a proper dose of levothyroxine might help alleviate depression as you obviously need more T3. (T4 (levothyroxine) should convert to sufficient T3 but with such a miserable dose I doubt it can).

    Unexplained weight gain (and you have had a bypass) is also a clinical symptom of hypothyroidism as are many of the others.

    I'm assuming Naproxen and Paracetamol is for pain relief?

    Make a new appointment with your doctor, ask for a Full Thyroid Function Test because if you aren't on sufficient thyroid hormones you could develop heart problems (at the very least). She should test your T4, T3, Free T3 and Free T4.

    You are in such pain and you have to try to get to the root problem which your GP seems out of depth. She is treating clinical symptoms as being apart from a dysfunctioning thyroid gland, rather than giving you a decent dose of levothyroxine.

    When you go for the blood test make the earliest possible appointment and fast, miss your morning dose of 25mcg levothyroxine and take it after the blood test. You should take levo first thing with a glass of water and wait about an hour before eating. Food can interfere with the uptake of levo.

    Are you getting an injection of cyanocobalamin monthly?

    Most of us feel best with a TSH around 1 or lower but the TSH doesn't tell the full story as it is from the pituatary gland and sometimes doesn't rise sufficiently to make the GP prescribe more levothyroxine.

    Always get a print-out of your blood tests with the ranges (labs use different machines and the ranges are different) as it makes it easier to comment.

  • I don't understand the lack of logic in treating hypothyroidism. Yes, your TSH looks good but it's possible for that to happen even though your hormone is not working well. That is why the additional FT3 and FT4 tests should be made to see if you still suffer from the other issues being treated with drugs. Some of those may even further destroy your thyroid function. It's complicated to treat thyroid because adrenals can have a huge impact which they often do not examine. It would be ideal if they could straighten out your thyroid problem and then see if you still suffer from the other issues being treated with drugs. They could disappear.

    It's preferable to take methylcobalamin for B12 and you may also need to supplement folate. Have you ever been tested?

    This explains how the thyroid and adrenals function together.

  • I have just realised you were diagnosed 3 years ago - I am absolutely astonished you've been on such a low dose for such a long time. No wonder you feel rubbish and have so many things going awry.

    This is a link and all of the answers on this link will be very helpful particularly the one dated November 28, 2003.

    Maybe a change of GP would be more helpful but that's like tossing a dice and hoping a good number comes up.

  • I take simvastatin as my family history is dreadful for heart disease, my brother died of a heart attack at 33, my mum has had heart attacks and had triple heart surgery so used a preventative more than for high cholesterol. Got arthritis in shoulder and knee so thats for pain relief. B12 is in tablet form. All in tablet form. Except laxatives which are liquid senna, lactulose and movicol when really bad - only take when have to!

  • That's ruled that out and am sorry you've lost your brother at a young age. I am also sorry your mother has had heart problems as well.

    If your B12 is low then the tablet form should be methylcobalamin instead of cyanocobalamin but am not sure if NHS will prescribe methyl... If you can afford to buy B12 methylcobalamin sublingual tablets which dissolve under the tongue enabling B12 to go directly into your bloodstream it might be better.

  • Sadly, there is no scientific proof that statins reduce the number of heart attacks or prevent heart attacks in women. They might do the opposite as they cause muscle wasting (and the heart is a muscle). They also cause muscle and joint pain (and possibly fatty liver disease), and calcification of the arteries. If you continue to take them, you should be taking CoQ10 to protect your heart. You'd be better off taking supplements in a more usable form - sublingual B12, D3 drops or capsules (without calcium unless you know you are deficient) and slso Vitamin K2 to keep the calcium in your bones and out of your arteries.

  • If your GP wont do the tests suggested then insist for a Free T3 to be done. That will be interesting to see the result.

  • Michelle, TSH 1.82 is a little high for someone on Levothyroxine, most people feel comfortable with TSH just above or below 1.0. Read the comments in Treatment Options Email for a copy of the Pulse article if it would be useful to show your GP when you request a Levothyroxine dose increase.

    For maximum absorption Levothyroxine should be taken with water on an empty stomach, 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from iron, calcium, vitamin D and oestrogen.

    Zinc is bottom of the range. Supplement 15mg zinc with 325-375mg magnesium (their synergistic and need to be kept balanced). Magnesium oil spray and Epsom Salt baths can relieve aches and pains and are relaxing before bed, promoting good sleep.

    Musculoskeletal pain can be due to low thyroid hormone and vitD but can also be caused by Statins. It may be worth asking whether an alternatve statin can be prescribed to see whether aches and pains improve.

  • Thank you for the responses, lots of reading to do. I have a telephone consult with my GP tomorrow and will see what she says. Thank you.

  • Have a look at Dr Malcolm Kendrick' s "The Great Cholesterol Con" .

  • Have you had a B12 blood test recently? I have Chronic Fatigue with b12 deficiency and found that I wasn't absorbing the tablets properly so my levels (though normal) were consistently dropping. I was referred to a General Medicine consultant and he put me back on the injections. My levels are now consistently mid-range 420 ish and I feel loads better. I've since been diagnosed with underactive thyroid too 50 mcg initially and was referred to a Endocrinologist straight away. A lot of b12 and thyroid symptoms are similar (see for details) so you might be feeling so rubbish if both are uncontrolled. If you haven't already I'd ask your GP for a consultant referral.

  • Get a referral to see rheumatologist to check for fibromyalgia . It's a new condition, so doctor age more than 40 may not diagnose it very confedently . Good luck

You may also like...